MAUDE Adverse Event Report: ARTHROCARE CORP. COVATOR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. COVATOR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Lot Number 2039830
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an arthroscopy the covator wand chipped during use, the broken piece did not remain in the patient.The procedure was successfully completed without delay using a back-up device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.There was a relationship found between the device and the reported incident.Since it was reported that no remnants remain insitu no further clinical assessment is warranted and no further impact to the patient is anticipated.A review of manufacturing records for found no deviations or non-conformances during the manufacturing process.A complaint history review for related failures associated with the reported part number found similar complaints.This failure mode will be trended to assess for any necessary corrective actions.The instruction for use was reviewed and found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.Visual inspection under magnification of the wand shows minimal electrode/ screen erosion with contamination/discoloration.A chunk of the spacer is missing on one side.There are no manufacturing abnormalities visually observed with the returned wand.During functional evaluation the device was connected to a compatible quantum2 controller and did work as intended.The complaint was verified.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H10 h3, h6: the reported device was received for evaluation.Visual inspection under magnification of the wand shows minimal electrode/screen erosion with contamination/discoloration.A chunk of the spacer is missing on one side.There are no manufacturing abnormalities visually observed with the returned wand.A functional evaluation was performed on the returned device and found it was able to generate plasma and coagulation as intended.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause has been associated with unintended use of the device.Factors which could have contributed to the observed findings include: (1) mechanical displacement of tissue through applied force (2) hitting the device against a hard surface.No containment or corrective actions are recommended at this time.
 
Event or Problem Description
It was reported that, during an arthroscopy the covator wand chipped during use, the device broke inside the patient and the broken piece did not remain in the patient it was flushed with perfusate j.The procedure was successfully completed without delay using a back-up device.No other complications were reported.

Brand Name
COVATOR
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10063693
Report Number3006524618-2020-00263
Device Sequence Number14345900
Product Code GEI
UDI-Device Identifier00817470003314
UDI-Public817470003314
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2022
Device Lot Number2039830
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/22/2020
Supplement Date Received by Manufacturer07/07/2020
08/22/2023
Initial Report FDA Received Date05/15/2020
Supplement Report FDA Received Date07/08/2020
08/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown